Alert archive / Alaska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 1, NWS Anchorage, AK

June 27, 2009

NWS Anchorage, AK issued this severe thunderstorm warning at Jun 27, 2009, 5:02 PM AKDT. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2009, 5:02 PM AKDT (01:02 UTC)
Expired
Jun 27, 2009, 5:30 PM AKDT
In force
28 min
Issued by
NWS Anchorage, AK
Area
Storm-based polygon

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Anchorage Iap/Pt. Campbe, (PANC), launched 00:00Z, 1.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Anchorage Iap/Pt. Campbe, at 00:00Z on 2009-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Anchorage Iap/Pt. Campbe, at 00:00Z on 2009-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1396 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

016 
WUAK58 PAFC 280102
SVRAFC
AKZ111-280130-
/O.NEW.PAFC.SV.W.0001.090628T0102Z-090628T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ANCHORAGE AK
502 PM AKDT SAT JUN 27 2009

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MATANUSKA VALLEY AREA OF ALASKA...
  THIS INCLUDES THE CITIES OF...WASILLA...MEADOW LAKES...

* UNTIL 530 PM AKDT

* AT 459 PM AKDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR WASILLA...AND MOVING SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WASILLA AND 6 MILES SOUTHEAST OF MEADOW LAKES BY 530 PM AKDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 6149 14948 6158 14973 6175 14940 6166 14913
TIME...MOT...LOC 0101Z 036DEG 8KT 6162 14936

$$

LEWF
1 follow-up statement
344 
WWAK58 PAFC 280134
SVSAFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ANCHORAGE AK
534 PM AKDT SAT JUN 27 2009

AKZ111-280144-
/O.EXP.PAFC.SV.W.0001.000000T0000Z-090628T0130Z/
MATANUSKA VALLEY AK-
534 PM AKDT SAT JUN 27 2009

...THE SEVERE THUNDERSTORM WARNING FOR MATANUSKA VALLEY HAS
EXPIRED...

LAT...LON 6149 14948 6158 14973 6175 14940 6166 14913
TIME...MOT...LOC 0102Z 036DEG 8KT 6162 14936

$$

LEWF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 11:00 AM AKDT, 6 hours 2 minutes earlier.

Area forecast discussion, Jun 27, 11:00 AM AKDT, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
1100 AM AKDT SAT JUN 27 2009

.ANALYSIS AND UPPER LEVELS...
FORECAST ATTENTION IS ON THE POSSIBILITY OF STRONGER CONVECTION IN
THE ANCHORAGE AND MAT-SU VALLEY. 12Z ANCHORAGE SOUNDING SHOWS SURFACE
BASED INVERSION WITH DECENT AMOUNT OF INSTABILITY ABOVE IT. SHOULD
HAVE NO PROBLEM WARMING TO ELIMINATE THIS INVERSION... ALLOWING THIS
INSTABILITY TO BE REALIZED. MODELS INDICATING UP TO 1000 J/KG OF CAPE
AROUND SOUTH CENTRAL ALASKA...INCLUDING ANCHORAGE...AND HAVE REASON
TO BELIEVE THAT THIS WILL BE REALIZED. 12Z ANCHORAGE SOUNDING ALSO
INDICATES LOW FREEZING LEVELS...AROUND 5000 FEET... ALONG WITH A
PREDICTED CLOUD HEIGHT OF 25,000 TO 30,000 FEET SO HAIL POTENTIALLY
LARGER THAN PEA SIZE WILL BE POSSIBLE. THERE IS ALSO A THREAT OF
STRONGER WINDS FROM ALOFT MIXING DOWN TO SURFACE IN ANY THUNDERSTORM.
WE ARE UPDATING THE ZFP NOW TO MENTION THIS THREAT FOR HAIL AND
STRONGER THUNDERSTORMS. IT APPEARS THAT THE ANCHORAGE BOWL ITSELF HAS
A DECENT CHANCE AT THUNDER TODAY...GIVEN THE MODELS FORECASTING
OFFSHORE FLOW AND A STORM MOTION FROM NORTH TO SOUTH. THIS MEANS ANY
TERRAIN INDUCED STORMS SHOULD BE ABLE TO MOVE OVER THE BOWL. THE
OFFSHORE FLOW WILL ALSO INHIBIT ANY SEABREEZE FROM FORMING...WHICH
WILL ALLOW STORMS TO SURVIVE AS THEY MOVE OVER THE BOWL. CONVECTIVE
FORCING WILL FURTHER BE HELPED WITH VORTICITY MAXIMA THAT ARE
SPIRALING ON THE BACK SIDE OF A LOW IN THE GULF OF ALASKA.

VERTICALLY STACKED LOW IS LOCATED IN EASTERN GULF OF ALASKA NEAR THE
PANHANDLE. THE FORCING WITH THIS LOW IS FAR ENOUGH TO THE EAST TO NOT
DIRECTLY IMPACT SOUTH CENTRAL ALASKA...BUT THE ASSOCIATED VORTICITY
MAXIMA SPINNING ON THE BACK SIDE OF THIS FEATURE WILL AID IN THE
ABOVE STATED CONVECTION. BEYOND THIS FEATURE LITTLE IS OCCURRING WITH
THE ALEUTIAN AND WESTERN ALASKA UNDER THE INFLUENCE OF A WEAK UPPER
LEVEL RIDGE THAT SHOULD INHIBIT ANY WIDESPREAD PRECIPITATION THROUGH
THE WEEKEND.

.MODEL DISCUSSION...
MODELS ARE IN GOOD AGREEMENT THROUGH THE SHORT TERM. SMALL
DIFFERENCES EXIST IN THE PLACEMENT AND STRENGTH OF DEVELOPING LOW IN
THE BERING...BUT THESE DIFFERENCES ARE NOT ENOUGH TO SIGNIFICANTLY
CHANGE THE FORECAST.

.SHORT TERM FORECAST...
FORECAST ATTENTION HAS BEEN HEAVILY PLACED ON THE CONVECTIVE CHANCES
AND IT APPEARS THAT THUNDERSTORM CHANCES FOR SOUTH CENTRAL ALASKA
WILL CONTINUE THROUGH THE WEEKEND. THE THUNDERSTORMS WILL NOT BE AS
WIDESPREAD SUNDAY OR MONDAY AS THEY ARE EXPECTED TO BE TODAY...BUT
THEY SHOULD STILL OCCUR AS OVERALL PATTERN REMAINS CONDUCIVE TO
THUNDERSTORMS.

FURTHER WEST...WESTERN ALASKA AND THE EASTERN BERING WILL REMAIN
UNDER HIGH PRESSURE WHICH SHOULD PROVIDE SOME QUIET WEATHER THROUGH
MONDAY. BY MONDAY IT APPEARS THAT THIS HIGH PRESSURE WILL MOVE EAST
THROUGH MAINLAND ALASKA REDUCING THUNDERSTORM AND PRECIP CHANCES.

.LONG TERM FORECAST...
STARTING 00Z TUESDAY IT APPEARS AN UPPER LEVEL LOW WILL DEVELOP AND
STRENGTHEN IN THE BERING. THE MODELS ARE STALLING THIS LOW IN THE
BERING THROUGH THE FORSEEABLE FUTURE WITH LITTLE MOVEMENT TO THE
EAST. THIS LOW WILL CAUSE A MORE AMPLIFIED PATTERN TO DEVELOP OVER
MAINLAND ALASKA... WITH AN AMPLIFIED RIDGE TAKING CONTROL ACROSS ALL
OF SOUTHERN ALASKA BRINGING WITH IT SOME QUIET AND POTENTIALLY WARM
WEATHER.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE
MARINE...NONE
FIRE WEATHER...NONE

TARALDSEN JUN 09

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 4:00 PM AKDTSmall Craft AdvisoryAFC24 hr
Jun 28, 4:00 AM AKDTSmall Craft AdvisoryAFC3 days

Nearby

Severe Thunderstorm Warnings in Alaska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.